Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Hope I'm doing the right thing!

(6 Posts)
MalibuStac Fri 04-Jan-13 02:04:26

Really depends on your doseage. Stopping 10mg per day wouldn't be as hard as stopping 40mg per day cold turkey.

I used citalopram in the past and found stopping it straight out caused extreme mood swings, anxiety and depression returning. As stated it is one of the harder ones to come off and I repsect everyone is different which is why you should contact your GP.

Also as you stated you may not be ready to stop this may be something that needs looked at too.

GP can help support you through this too.

SminkoPinko Fri 04-Jan-13 01:54:11

Good point, MegtheCat. Everyone is different and some people may be fine going cold turkey. But citalopram can be hard to stop suddenly and if you do have a hard time withdrawing it may be difficult to separate the withdrawal symptoms from biological depression symptoms that are re-emerging because they are no longer being treated, iyswim. It is useful to talk to your GP so that any symptoms that do occur can be teased out and you have some support if needed.

MegTheCat Fri 04-Jan-13 01:40:47

I came off Citalopram this way, pretty much on a whim because I'd run out, took a few days to get a new prescription and thought why start again? However: (1) I had seen a GP a year earlier who suggested I come off it - the method he suggested (cutting down to one every other day initially) didn't work for me as I had mood swings so had carried on for longer (2) I was only on 10mg which is a low dose.
I got an appointment with a gp about 2 weeks after I'd stopped taking it, just to check it was OK (also used as opportunity to review other medication I' m still on).
I suggest you make an appointment to see your GP asap. If you are on a low dose they may be perfectly fine with you going cold turkey.
When I did it I googled and was a bit worried by other people's comments - some seem to have long term consequences. It is worth finding out what the withdrawal symptoms are likely to be so you are prepared. My main one was just having waves of feeling weird and a sort of tingling sensation. Fine after 2 weeks though.
Good luck.

deleted203 Fri 04-Jan-13 01:24:24

I don't think it's a very good idea to come off any prescribed tablets that you've take for a year. Particularly as you say you don't honestly know if you are ready to come off them. Please go speak to your GP. To suddenly stop taking tablets is a really bad way of doing things. Good luck.

SminkoPinko Fri 04-Jan-13 01:21:34

I think you should bother and do it slowly. Citalopram is one of the harder ADs to stop and cold turkey ain't the way, my lovely. I'm sorry it all feels like too much to bother with. Please go and see your GP though. Good luck.

RooMoo Thu 03-Jan-13 22:30:33

I've been on citalopram for the last year & have decided a few days ago that I'm going 2 come off them. I know I'm not doing this the correct way as I should go 2 my GP I just cannot be bothered with slowly dragging the process out, so I've gone cold turkey.

Not even sure if I'm honestly ready 2 come off them but hey it's done now just waiting for the withdrawals 2 properly kick in...

Not really sure why I'm posting hmm

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now